Back to Ask the Diabetes Team Ask the Diabetes Team

From Louisiana, USA:

My daughter had a moderate amount of ketones in her urine the other day. I was told she needed to drink plenty of water and it did help. The next day she was complaining that it hurt her to breathe, so I took her to a local doctor and he said that she needed to use a nebulizer. She did her treatments and is now complaining about the side and front of her stomach hurting. Meanwhile, the ketones are back. Her blood sugar tonight was 532 mg/dl [29.6 mmol/L], which is a little high for her. She runs in the 200 to 400 mg/dl [11.1 to 22,2 mmol/L] range. She is 14 and has never started her menses yet. Although she brushes her teeth, she still gets awful smelling breath. I am bringing her in tommorrow, but I wanted to know if this is something that is common in children with type 1 diabetes.


This sounds suspiciously like the beginnings of Diabetic Ketoacidosis (DKA). Please call your diabetes team physician or nurse to ask for advice immediately!

The presence of higher glucose readings (more than about 240 mg/dL [13.3 mmol/L]) with the concurrent presence of urine ketones is worrisome.

Ketones cause funny smelling breath and can cause abdominal pain, nausea, vomiting, changes in level of consciousness and others. Left unchecked, DKA can lead to death! There may be some easy things to do to help reverse this. Drinking plenty of water is one, to help "flush out" the ketones, but extra insulin may be required right away. Your diabetes team is best in a position to advise you on that.

PLEASE DO NOT DELAY. If the child develops vomiting or decreased alertness or heavy/deep breathing, seek emergency care immediately.


Original posting 17 Oct 2005
Posted to Aches and Pains and Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.